CSN Login
Members Online: 7

Had My 1st Chemo Treatment

noodles886's picture
noodles886
Posts: 25
Joined: Oct 2011

I had my 1st chemo treatment on Tue,. 11/29 and felt great afterwards. On Wed, I was still ok and thought maybe I'd be one of those who doesn't get side effects. They hit about 1:30 a.m on Thursday -- profuse sweating, nausea and dry heaves, and then the awful fatigue/weakness. I also haven't been able to eat much 'cause I have no appetite. Today is Monday and I'm still feeling crappy. I thought most people only get side effects for a couple of days and then recover. Please tell me it does get better.

jazzy1's picture
jazzy1
Posts: 1387
Joined: Mar 2010

Yes it does get better. I had my infusion and took me approx 4-5 days before I was what I'd call "normal self". I had a bit of nauseous symptoms which helped with meds and was achy all over my body. Be kind to yourself and rest, as your body needs to recover. Also drink lots of fluids...so very important and if you can get something "small" amounts of food in your stomach. Can't function without some food inside us, so keep crackers and small bites of food close and nibbling throughout the day. Don't force big amounts at one setting, but smaller meals/snacks.

What drugs are you on? When's your next infusion? Chemo is cumulative so watch out as the last few might be a bit worse, and if you're lucky, you just fly thru them as well.

Hang in there and glad you're feeling good!!
Jan

noodles886's picture
noodles886
Posts: 25
Joined: Oct 2011

Today is day 5 and was hoping to feel a little better. Managed to have a croissant, cup of chicken soup w/noodles and 2 scrambled eggs today. Trying to drink lots of water too. It was chore eating them. I'm in the clinical trial and am on 3 drugs (can't remember names right now). My 1st infusion was only 2 drugs since I had recently had surgery and they couldn't give one of the drugs. My next infusion is Dec. 20 but I have to go for bloodwork on Dec. and a doctor's appointment on Dec. 16. My legs are like jelly so the thought of going anywhere is frightening. Went outside in my driveway for a short walk which was torture.

noodles886's picture
noodles886
Posts: 25
Joined: Oct 2011

I've also been running a low grade fever since my infusion (99.3). Doctor's office says that's ok as long as it doesn't go above 100.5. Anyone else run a fever?

Kaleena's picture
Kaleena
Posts: 1020
Joined: Nov 2009

I ran a low grade fever off and on for awhile. I was told the same thing. As long as it is below 100, it is ok.

Ro10's picture
Ro10
Posts: 1362
Joined: Jan 2009

Hope your next treatments go easier for you. Do you have anti nausea medicine to take after your treatments? I took decadron and compazine for three days after my treatments and did not have any nausea. Tell your doctor how you felt after your first treatment and maybe he can give you something to help with the symptoms. In peace and caring.

Double Whammy's picture
Double Whammy
Posts: 2267
Joined: Jun 2010

I forced myself to eat things like scrambled eggs (protein), smoothies (through a straw, I could get past the metallic taste that way), and ice cream was always, always comforting. I would think I was hungry for something and I'd try to eat it and be unable to. But those three things I could typically eat so that's what I ate when I didn't feel like eating. And rice. You do need calories. They're really important. I was always able to drink but again used a straw a lot. I don't drink enough under normal circumstances, but I knew how important this was during chemo, so I drank lots of water all the time.

Yes, I ran a fever - every single cycle. It might get to 100.5 in the evening when I wasn't about to go to the ER, but then it would go down. A couple of times it would be during the day and I'd make myself go to the doctor and they'd get all crazy for a little while looking for an infection they never found and send me off on antibiotics with a lecture about what to be on the lookout for that never happened. Best to be safe with the fevers.

Crazy, scarey chemo. Most side effects can be managed, so be sure to tell your doctor about what you're experiencing. I got help for diarrhea and mystery infections/fevers, skin toxicity, and was watched carefully for low blood pressure, tachycardia, and anemia. My nausea was managed well with meds after chemo.

Hang in there and check back for support. That's what we're here for.

Suzanne

noodles886's picture
noodles886
Posts: 25
Joined: Oct 2011

I remember my mom telling me that when I was a little girl and was sick, all I wanted to eat was swiss cheese and potato chips. Have no idea why I wanted that combo. Today my hubby went out and bought them and I loved them! Didn't eat too much 'cause I didn't want to shock my system. I think the salt from chipsand protein from cheese gave me some energy. He also bought me some ice cream so I'll try that later.

noodles886's picture
noodles886
Posts: 25
Joined: Oct 2011

Nausea hasn't been a problem for me. I do have Zofran and Compazine on hand. I took the Zofran for 2 days after my treatment as a precaution.

noodles886's picture
noodles886
Posts: 25
Joined: Oct 2011

Nausea hasn't been a problem for me. I do have Zofran and Compazine on hand. I took the Zofran for 2 days after my treatment as a precaution.

JoAnnDK
Posts: 276
Joined: Jun 2011

Ask your doctor for EMEND. It is billed as an anti-nausea drug, but what it really does is help with the "I have the worst flu in the world and have also been run over by a truck" feeling.

I had the worst side effects and I do not mind telling you that. No one told me what it could be like. Or that it was cumulative. My side effects lasted for 19 out of the 21 days after my infusion and then did me the favor of lingering for another 6 months. The last 3 months of that time I gradually started to feel human and stronger.

Best wishes to you.

JOANN

noodles886's picture
noodles886
Posts: 25
Joined: Oct 2011

Took 6 days but finally started eating more on Wed & Thur. Appetite seems to be returning and fatigue isn't as bad. My next infusion is December 20 so I wonder how I'll feel afterwards. Was hoping to be ok for Xmas but I guess I'll just take it one day at a time.

imackie48
Posts: 88
Joined: Nov 2011

Noodles, did you have to take all the premeds prior to your infusion, I mean like 12 hrs and 6 hrs, I'm starting chemo Jan I'm stage 1a, I'm having adjuvant therapy. I'm am scared as heck, Im already thin and don't want to lose any more weight, I'm glad I'm retired 63, I don't know how woman go to work feeling like this. I have this UPSC cell, how about you ?
Well I hope your other treatments get better. How long is the infusion?
Take care
irene

LizGrrr's picture
LizGrrr
Posts: 124
Joined: Nov 2011

I had my first UPSC Ia chemo Monday. Like Noodles, it went smoothly for me- relaxing to recline for 5 hours. Needle was easy, no pain, but lots of peeing due to the amount of saline in the various bags (including anti nausea, anti allergy, anti heartburn pre meds). Felt good until the next night when soreness hit, and the past 3 days have been uncomfortable but not excruciating. Bad, for sure, but not as bad as I'd feared. I've got a good appetite but did get constipated, but prune juice/milk of magnesia cocktail does the job. I've heard the first session is the worst because it's closest to surgery, but time will tell. The day-after shot of neulasta also produces bone pain because it stimulates bone marrow activity.

Anyhow, it gets better. Power through it!

noodles886's picture
noodles886
Posts: 25
Joined: Oct 2011

I had my 2nd chemo treatment on 12/20 and had an allergic reaction to one of the drugs. Was surprised 'cause I had been given that drug during the 1st treatment with no problem.
My face/chest got flushed and very red; they had to stop the infusion. Gave me some more Benedryl, waited 1/2 hour and then started infusion again at a slower rate. All was fine after that. Having same side effects again -- loss of appetite and fatigue but no diarrhea or nausea/vomiting. Last time this lasted 6 days and now I'm on day 3. My hubby made homemade chicken soup last night and I even had a hard time eating that.

LizGrrr's picture
LizGrrr
Posts: 124
Joined: Nov 2011

That must have been scare Noodles! Like you, my side effects from round 1 lasted 6 days. Clinic staff said it wasn't normal but nothing to worry about (just something to deal with). Glad your hubby is supportive and a good cook!

Happy holidays,
Liz in Dallas

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network